Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Nashville, TN

April 23, 2004Benton County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2004, 12:44 AM CDT for Benton County, Houston County, Humphreys County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 12:44 AM CDT (05:44 UTC)
Expired
Apr 23, 2004, 3:45 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Benton County, TN, Houston County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 230546
FFWBNA
TNC005-083-085-230845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN TENNESSEE
  HOUSTON COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE

* UNTIL 345 AM CDT

* AT 1235 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN WITH      
  RAINFALL RATES OF TWO TO THREE INCHES PER HOUR FALLING OVER THESE  
  COUNTIES... 

* CITIES AFFECTED THROUGH 345 AM CDT INCLUDE...
  WAVERLY...TENNESSEE RIDGE...NEW JOHNSONVILLE...MCEWEN...ERIN...
  CAMDEN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3631 8753 3612 8755 3602 8778 3588 8818
          3619 8819 3629 8791 3636 8759

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 9:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 22, 9:00 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT THU APR 22 2004

.DISCUSSION...
FRONTAL ZONE EXTENDS FROM THE SURFACE LOW IN N CNTRL TX ACROSS
NORTHERN AR INTO THE LOWER OHIO VALLEY. NEW THUNDER SEEMS TO BE DEVELOPING
ALONG AND JUST S OF THIS LINE. LATEST MESOETA SEEMS TO HAVE A GOOD
HANDLE ON THIS DEVELOPMENT. WE EXPECT MORE ACTIVITY TO DEVELOP NEWD ACROSS
NRN AR AND THE LOWER OHIO VALLEY OVERNIGHT. THIS ACTIVITY WILL LIKELY
AFFECT NW HALF OF MIDDLE TENNESSEE WITH A FEW STRAY CELLS MAKING IT
INTO THE SE HALF.

FLOOD WATCH WILL CONTINUE FOR THE NW HALF OF MIDDLE TENNESSEE. THIS AREA
HAS ALREADY GOTTEN 3-4 INCHES OF RAINFALL IN THE PAST 24 HRS WITH ISOLATED
5-6 INCH AMOUNTS. OVERNIGHT MESOETA IS PREDICTING ABOUT ONE HALF INCH
OF GRIDDED RAINFALL WHICH COULD TRANSLATE TO ONE INCH OR MOVE FOR
THE NW PORTION OF THE AREA. THIS RAINFALL COULD RENEW CONCERNS ABOUT
FLODDING IN THIS AREA. THUS WILL KEEP FLOOD WATCH UP DUE TO THE SATURATED
GROUND AND THE POTENTIAL FOR ADDITIONAL RAINFALL OVERNIGHT.

THERE IS SOME SLIGHT POTENTIAL FOR SEVERE STORMS, BUT DO NOT BELEIVE
THIS POTENTIAL IS SIGNIFICANT ENOUGHT TO INCLUDE IN ZONE FORECAST.
OVERALL CURRENT FORECAST LOOKS FINE AND NO UPDATES ARE PLANNED ATTM.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR NW - NCENTRAL PORTIONS OF CWA TONITE.
&&

JLM
Hazardous weather outlook, Apr 22, 5:30 AM CDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU APR 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH TONIGHT. THERE CONTINUES TO BE A SLIGHT RISK OF ISOLATED
SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN COUNTIES. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON
AND EVENING WHEN A STRONG COLD FRONT MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION REMAINS POSSIBLE TODAY AND AGAIN ON SUNDAY.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:39 AM CDTFlash Flood WarningOHXCheatham, Dickson, Robertson3 hr
Apr 23, 3:26 AM CDTFlash Flood WarningOHXStewart3 hr
Apr 23, 12:05 PM CDTFlash Flood WarningOHXDickson, Humphreys3 hr
Apr 23, 12:59 PM CDTSevere Thunderstorm WarningOHXDavidson46 min
Apr 23, 1:24 PM CDTSevere Thunderstorm WarningOHXWilson51 min
Apr 23, 1:30 PM CDTSevere Thunderstorm WarningOHXRutherford45 min
Apr 23, 1:45 PM CDTTornado WarningOHXWilson30 min
Apr 23, 2:12 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith58 min
Apr 23, 2:35 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam55 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.